Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Goodland, KS

July 26, 20185 counties in Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 26, 2018, 7:01 PM CDT for 5 counties in Kansas; Kit Carson County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 7:01 PM CDT (00:01 UTC)
Expired
Jul 26, 2018, 10:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:18 PM CDTHEAVY RAIN 18 N Bethune, COTRAINED SPOTTER REPORTED 1 OF RAIN IN 10 MINUTES.
Jul 26, 7:30 PM CDTFLASH FLOOD2 S Ruleton, KSMULTIPLE COUNTY ROADS WASHED OUT AND UNDER WATER. BARRICADES PUT UP. SOURCE WAS GAME WARDEN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS53 KGLD 270001
FFWGLD
COC063-KSC023-153-181-193-199-270300-
/O.NEW.KGLD.FF.W.0035.180727T0001Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
601 PM MDT THU JUL 26 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Kit Carson County in east central Colorado...
  Northern Wallace County in west central Kansas...
  Eastern Cheyenne County in northwestern Kansas...
  Northwestern Thomas County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Sherman County in northwestern Kansas...

* Until 900 PM MDT/1000 PM CDT/.

* At 600 PM MDT/700 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Goodland, Burlington, Atwood, Brewster, Kanorado, Ruleton and Bird
  City.

Additional rainfall amounts of one to three inches are possible in 
the warned area. Near zero visibility and 1.5 inches of rainfall in 
30 minutes was recently reported at Bird City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 44.
 Interstate 70 in Colorado between mile markers 424 and 450.
 Highway 385 between mile markers 175 and 204, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
      3956 10186 3999 10148 4000 10076

$$

Buller
2 follow-up statements
112 
WGUS73 KGLD 270158
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
758 PM MDT THU JUL 26 2018

COC063-KSC023-153-181-193-199-270300-
/O.CON.KGLD.FF.W.0035.000000T0000Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Wallace KS-Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
758 PM MDT THU JUL 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...EASTERN CHEYENNE...
NORTHWESTERN THOMAS...RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...

At 756 PM MDT/856 PM CDT/, trained weather spotters reported flash 
flooding was ongoing approximately 10 miles west of Goodland. 
Thunderstorms and heavy rain have ended across the area but flash 
flooding will continue where heavy rainfall occurred earlier this 
evening.

Some locations that will experience flooding include...
Goodland, Burlington, Atwood, Brewster, Kanorado, Ruleton and Bird
City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 44.
 Interstate 70 in Colorado between mile markers 424 and 450.
 Highway 385 between mile markers 175 and 204, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
      3956 10186 3999 10148 4000 10076

$$

Buller
171 
WGUS73 KGLD 270252
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
852 PM MDT THU JUL 26 2018

COC063-KSC023-153-181-193-199-270301-
/O.EXP.KGLD.FF.W.0035.000000T0000Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Wallace KS-Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
852 PM MDT THU JUL 26 2018

...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
EASTERN CHEYENNE...NORTHWESTERN THOMAS...RAWLINS AND SHERMAN COUNTIES
IN NORTHWESTERN KANSAS WILL EXPIRE AT 900 PM MDT/1000 PM CDT/...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Roads have been washed in some locations, especially western 
Sherman county. So please continue to heed any remaining road 
closures.

LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
      3956 10186 3999 10148 4000 10076

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:28 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 26, 6:28 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 519 PM MDT Thu Jul 26 2018

Thunderstorm complexes will be affecting both Kgld and Kmck in the
first few hours of the period. Mvfr conditions with occasional ifr
conditions can be expected with variable wind gusts to around 45
knots. After that both sites will have vcts to account for
continued thunderstorm activity. Kmck should see activity through
the evening. However, thunderstorms could be near Kgld until 11z.
Outside of thunderstorms, the winds will be variable in direction
from the south to southeast at 5 to 15 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 6:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     8 NNE SAINT FRANCIS     39.89N 101.75W
07/26/2018  M62 MPH          CHEYENNE           KS   MESONET

&&
Local storm report, Jul 26, 6:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 NNW SAINT FRANCIS     39.79N 101.81W
07/26/2018  E60 MPH          CHEYENNE           KS   PUBLIC

            DAMAGING WIND GUSTS WITH PEA-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 6:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
07/26/2018  E70 MPH          CHEYENNE           KS   LAW ENFORCEMENT

            ALSO HEAVY RAIN.

&&
Local storm report, Jul 26, 6:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     12 S WHEELER            39.59N 101.69W
07/26/2018  E60 MPH          CHEYENNE           KS   TRAINED SPOTTER

            REPORT OF GUSTS TO 60 MPH VIA A TRAINED
            SPOTTER.

&&

JRP
Local storm report, Jul 26, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 W RULETON             39.34N 101.93W
07/26/2018                   SHERMAN            KS   NWS EMPLOYEE

            POWER LINES DOWN. PEA SIZED HAIL COVERING
            THE GROUND TO A DEPTH OF SEVERAL INCHES.
            FIELDS FLOODED.

&&
Local storm report, Jul 26, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
07/26/2018  E70 MPH          CHEYENNE           KS   LAW ENFORCEMENT

            GUSTS CONTINUE 60-70 MPH. TORRENTIAL
            RAINFALL AND NEAR ZERO VISIBILITY. 1.50
            INCHES OF RAIN IN LESS THAN 30 MINUTES.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:05 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas30 min
Jul 26, 7:19 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 7:42 PM CDTSevere Thunderstorm WarningGLDWallace33 min
Jul 26, 7:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 8:00 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace45 min
Jul 26, 8:04 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jul 26, 8:11 PM CDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita3 hr
Jul 26, 8:12 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita33 min
Jul 26, 8:19 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
Jul 26, 8:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan52 min
Jul 26, 8:37 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita38 min
Jul 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGreeley37 min
Jul 26, 9:06 PM CDTSevere Thunderstorm WarningGLDWichita24 min
Jul 26, 9:08 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan37 min
Jul 26, 9:47 PM CDTSpecial Weather StatementGLDGove43 min
Jul 26, 10:19 PM CDTSpecial Weather StatementGLDGove41 min
Jul 27, 3:42 PM CDTSpecial Weather StatementGLDGraham33 min
Jul 27, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham30 min
Jul 27, 4:23 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 27, 4:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jul 27, 5:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
Jul 27, 6:16 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace44 min
Jul 27, 6:31 PM CDTSevere Thunderstorm WarningGLDSherman29 min
Jul 27, 6:58 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace47 min
Jul 26, 7:10 PM CDTSevere Thunderstorm WarningGLDKit Carson35 min
Jul 26, 7:25 PM CDTSevere Thunderstorm WarningGLDCheyenne12 min
Jul 26, 7:33 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson42 min
Jul 27, 3:33 PM CDTSevere Thunderstorm WarningGLDYuma42 min
Jul 27, 3:58 PM CDTSevere Thunderstorm WarningGLDYuma47 min
Jul 27, 4:50 PM CDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 27, 4:59 PM CDTTornado WarningGLDKit Carson13 min
Jul 27, 5:28 PM CDTSevere Thunderstorm WarningGLDKit Carson62 min
Jul 27, 5:37 PM CDTTornado WarningGLDKit Carson25 min
Jul 27, 6:12 PM CDTSpecial Weather StatementGLDKit Carson48 min
Jul 27, 6:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma54 min
Jul 27, 6:34 PM CDTFlash Flood WarningGLDKit Carson, Yuma3 hr

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.